From Lubbock, Texas, USA:
I am a 41 year old with type 1 diabetes diagnosed at age 13, and I have been on a pump for 18 months. When I experience hypoglycemia at night, I have strange dreams, muscle cramps in my legs, clenched jaws, inability to talk or use the right side of my body. I normally can't do anything but pull my pump catheter out and wait for my glucose levels to rise which sometimes takes an hour or two. Is it possible that I am having a seizure? How can I tell? Are there specific symptoms?
I'm not sure what this is, but you need help with this. You need to see your physician ASAP. If these episodes are hypoglycemia, you really need to document this, then you need to work closely with your physician to avoid hypoglycemia.
Pulling your insulin pump line out and waiting for your glucose levels to drift up is crude and ineffective. More needs to be done! Your basal rates have to be set at a rate that will not allow for hypoglycemia. You need to monitor frequently to determine the time of the night where the sugars fall. You need to have a Glucagon Emergency Kit around if there is another person in the household. You also need a comprehensive evaluation by your physician.
[Editor's comment: Your situation might well be clarified by monitoring sugar levels continuously for several days to try to sort out what's happening in more detail. See The Continuous Glucose Monitoring System and ask your diabetes team about using it. SS]
Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.